Skip to main content
Log in

Bounded and unbounded cohomology of homeomorphism and diffeomorphism groups

  • Published:
Inventiones mathematicae Aims and scope

Abstract

We determine the bounded cohomology of the group of homeomorphisms of certain low-dimensional manifolds. In particular, for the group of orientation-preserving homeomorphisms of the circle and of the closed 2-disc, it is isomorphic to the polynomial ring generated by the bounded Euler class. These seem to be the first examples of groups for which the entire bounded cohomology can be described without being trivial. We further prove that the \(C^r\)-diffeomorphisms groups of the circle and of the closed 2-disc have the same bounded cohomology as their homeomorphism groups, so that both differ from the ordinary cohomology of \(C^r\)-diffeomorphisms when \(r>1\). Finally, we determine the low-dimensional bounded cohomology of homeo- and diffeomorphism of the spheres \(S^n\) and of certain 3-manifolds. In particular, we answer a question of Ghys by showing that the Euler class in \(H^4(\textrm{Homeo}_\circ (S^3))\) is unbounded.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others

References

  1. Bavard, C.: Longueur stable des commutateurs. Enseign. Math. (2) 37(1–2), 109–150 (1991)

    MathSciNet  MATH  Google Scholar 

  2. Bowden, J., Hensel, S.W., Webb, R.: Quasi-morphisms on surface diffeomorphism groups. J. Am. Math. Soc. 35(1), 211–231 (2021)

    MathSciNet  MATH  Google Scholar 

  3. Burago, D., Ivanov, S., Polterovich, L.: Conjugation-invariant norms on groups of geometric origin. In: Groups of Diffeomorphisms: in Honor of Shigeyuki Morita on the Occasion of His 60th Birthday, pp. 221–250. Mathematical Society of Japan (2008)

  4. Bamler, R.H., Kleiner, B.: Ricci flow and contractibility of spaces of metrics. arXiv preprint arXiv:1909.08710 (2019)

  5. Bamler, R.H., Kleiner, B.: Diffeomorphism groups of prime 3-manifolds. arXiv preprint arXiv:2108.03302 (2021)

  6. Bucher, M., Monod, N.: The norm of the Euler class. Math. Ann. 353(2), 523–544 (2012)

    MathSciNet  MATH  Google Scholar 

  7. Brandenbursky, M., Marcinkowski, M.: Bounded cohomology of transformation groups. Math. Ann. 2021, 1–17 (2021)

    MATH  Google Scholar 

  8. Bott, R.: On a topological obstruction to integrability. In: Proceedings of Symposia in Pure Mathematics, vol. 16, pp. 127–131 (1970)

  9. Bott, R.: On some formulas for the characteristic classes of group-actions. In: Differential topology, foliations and Gelfand-Fuks cohomology (Proc. Sympos., Pontifícia Univ. Católica, Rio de Janeiro, 1976), volume 652 of Lecture Notes in Math., pp. 25–61. Springer, Berlin (1978)

  10. Bowden, J.: Flat structures on surface bundles. Algebr. Geom. Topol. 11(4), 2207–2235 (2011)

    MathSciNet  MATH  Google Scholar 

  11. Bucher, M.: Finiteness properties of characteristic classes of flat bundles. Enseign. Math. (2) 53(1–2), 33–66 (2007)

    MathSciNet  MATH  Google Scholar 

  12. Calegari, D.: Circular groups, planar groups, and the Euler class. In: Proceedings of the Casson Fest, volume 7 of Geom. Topol. Monogr., pp. 431–491. Geom. Topol. Publ., Coventry (2004)

  13. Cerf, J.: Groupes d’automorphismes et groupes de difféomorphismes des variétés compactes de dimension \(3\). Bull. Soc. Math. France 87, 319–329 (1959)

    MathSciNet  MATH  Google Scholar 

  14. Cannon, J.W., Floyd, W.J., Parry, W.R.: Introductory notes on Richard Thompson’s groups. Enseign. Math. (2) 42(3–4), 215–256 (1996)

    MathSciNet  MATH  Google Scholar 

  15. Dupont, J.L.: Bounds for characteristic numbers of flat bundles. In: Algebraic Topology, Aarhus 1978 (Proc. Sympos., Univ. Aarhus, 1978), pp. 109–119. Springer, Berlin (1979)

  16. Eisenbud, D., Hirsch, U., Neumann, W.: Transverse foliations of Seifert bundles and self-homeomorphism of the circle. Comment. Math. Helv. 56(4), 638–660 (1981)

    MathSciNet  MATH  Google Scholar 

  17. Entov, M., Polterovich, L.: Calabi quasimorphism and quantum homology. Int. Math. Res. Not. 30, 1635–1676 (2003)

    MathSciNet  MATH  Google Scholar 

  18. Fournier-Facio, F., Lodha, Y.: Second bounded cohomology of groups acting on 1-manifolds and applications to spectrum problems. Preprint (2021)

  19. Fournier-Facio, F., Löh, C., Moraschini, M.: Bounded cohomology and binate groups. Preprint (2021)

  20. Fournier-Facio, F., Löh, C., Moraschini, M.: Bounded cohomology of finitely generated groups: vanishing, non-vanishing, and computability. Preprint (2021)

  21. Fukui, K., Rybicki, T., Yagasaki, T.: The uniform perfectness of diffeomorphism groups of open manifolds. arXiv preprint arXiv:1905.07664 (2019)

  22. Gabai, D.: The Smale conjecture for hyperbolic 3-manifolds: \(\text{ Isom } (M^3)\simeq \text{ Diff }(M^3)\). J. Differ. Geom. 58(1), 113–149 (2001)

    MathSciNet  MATH  Google Scholar 

  23. Gambaudo, J.-M., Ghys, É.: Commutators and diffeomorphisms of surfaces. Ergod. Theory Dyn. Syst. 24(5), 1591–1617 (2004)

    MathSciNet  MATH  Google Scholar 

  24. Ghys, É.: Groupes d’homéomorphismes du cercle et cohomologie bornée. In: The Lefschetz Centennial Conference. Part III (Mexico City, 1984), pp. 81–106. Am. Math. Soc, Providence, RI (1987)

  25. Ghys, É.: Groups acting on the circle. Enseign. Math. (2) 47(3–4), 329–407 (2001)

    MathSciNet  MATH  Google Scholar 

  26. Greenberg, P.: Classifying spaces for foliations with isolated singularities. Trans. Am. Math. Soc. 304(1), 417–429 (1987)

    MathSciNet  MATH  Google Scholar 

  27. Gromov, M.: Volume and bounded cohomology. Inst. Hautes Études Sci. Publ. Math. 56(5–99), 1982 (1983)

    Google Scholar 

  28. Ghys, É., Sergiescu, V.: Sur un groupe remarquable de difféomorphismes du cercle. Comment. Math. Helv. 62(2), 185–239 (1987)

    MathSciNet  MATH  Google Scholar 

  29. Haefliger, A.: Homotopy and integrability. In: Manifolds-Amsterdam 1970, pp. 133–163. Springer (1971)

  30. Haefliger, A.: Differential cohomology. In: Differential Topology (Varenna, 1976). Liguori, Naples, pp. 19–70 (1979)

  31. Haefliger, A.: Differential cohomology. In: Differential Topology. Springer, pp. 19–70 (2010)

  32. Hamstrom, M.-E.: Homotopy in homeomorphism spaces, \(TOP\) and \(PL\). Bull. Am. Math. Soc. 80(2), 207–230 (1974)

    MathSciNet  MATH  Google Scholar 

  33. Hatcher, A.: Homeomorphisms of sufficiently large \(P^{2}\)-irreducible \(3\)-manifolds. Topology 15(4), 343–347 (1976)

    MathSciNet  MATH  Google Scholar 

  34. Hatcher, A.E.: A proof of the Smale conjecture, \({\rm Diff}(S^{3})\simeq {\rm O}(4)\). Ann. Math. (2) 117(3), 553–607 (1983)

    MathSciNet  MATH  Google Scholar 

  35. Hong, S., Kalliongis, J., McCullough, D., Rubinstein, J.H.: Diffeomorphisms of elliptic 3-manifolds, volume 2055 of Lecture Notes in Mathematics. Springer, Heidelberg (2012)

  36. Hatcher, A., McCullough, D.: Finite presentation of 3-manifold mapping class groups. In: Groups of Self-Equivalences and Related Topics. Springer, pp. 48–57 (1990)

  37. Hirsch, M.W., Thurston, W.P.: Foliated bundles, invariant measures and flat manifolds. Ann. Math. 2(101), 369–390 (1975)

    MathSciNet  MATH  Google Scholar 

  38. Ivanov, N.V., Turaev, V.G.: The canonical cocycle for the Euler class of a flat vector bundle. Dokl. Akad. Nauk SSSR 265(3), 521–524 (1982)

    MathSciNet  MATH  Google Scholar 

  39. Ivanov, N.V.: Groups of diffeomorphisms of Waldhausen manifolds. Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 66:172–176, 209, (1976). Studies in topology, II

  40. Jekel, S.: Powers of the Euler class. Adv. Math. 229(3), 1949–1975 (2012)

    MathSciNet  MATH  Google Scholar 

  41. Kotschick, D.: Stable length in stable groups. In: Groups of Diffeomorphisms, volume 52 of Adv. Stud. Pure Math. Math. Soc. Japan, Tokyo, pp. 401–413 (2008)

  42. Kupers, A., Randal-Williams, O.: On diffeomorphisms of even-dimensional discs. arXiv preprint arXiv:2007.13884 (2020)

  43. Kirby, R.C., Siebenmann, L.C.: Foundational essays on topological manifolds, smoothings, and triangulations. Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo: With notes by John Milnor and Michael Atiyah, p. 88. Annals of Mathematics Studies, No (1977)

  44. Kupers, A.: Lectures on diffeomorphism groups of manifolds. University Lecture Notes (2019)

  45. Langevin, R.: A list of questions about foliations. In: Differential Topology, Foliations, and Group Actions (Rio de Janeiro, 1992), volume 161 of Contemp. Math., pp. 59–80. Amer. Math. Soc., Providence, RI (1994)

  46. Löh, C.: A note on bounded-cohomological dimension of discrete groups. J. Math. Soc. Jpn. 69(2), 715–734 (2017)

    MathSciNet  MATH  Google Scholar 

  47. Mann, K.: Unboundedness of some higher Euler classes. Algebraic Geom. Topol. 20(3), 1221–1234 (2020)

    MathSciNet  MATH  Google Scholar 

  48. Mather, J.N.: The vanishing of the homology of certain groups of homeomorphisms. Topology 10, 297–298 (1971)

    MathSciNet  MATH  Google Scholar 

  49. Mather, J.N.: Commutators of diffeomorphisms. Comment. Math. Helv. 49, 512–528 (1974)

    MathSciNet  MATH  Google Scholar 

  50. Mather, J.N.: A curious remark concerning the geometric transfer map. Comment. Math. Helv. 59(1), 86–110 (1984)

    MathSciNet  MATH  Google Scholar 

  51. Mather, J.N.: On the homology of Haefliger’s classifying space. In: Differential Topology. Springer, pp. 71–116 (2011)

  52. McDuff, D.: The homology of some groups of diffeomorphisms. Comment. Math. Helv. 55(1), 97–129 (1980)

    MathSciNet  MATH  Google Scholar 

  53. Milnor, J.: On the existence of a connection with curvature zero. Comment. Math. Helv. 32, 215–223 (1958)

    MathSciNet  MATH  Google Scholar 

  54. Mizutani, T.: On Thurston’s construction of a surjective homomorphism \(H_{2n+1}(B\Gamma _n,Z)\rightarrow R\). In: Geometry, Dynamics, and Foliations 2013, volume 72 of Adv. Stud. Pure Math., pp. 211–219. Math. Soc. Japan, Tokyo (2017). Translated from the Japanese by Taro Asuke

  55. Matsumoto, S., Morita, S.: Bounded cohomology of certain groups of homeomorphisms. Proc. Am. Math. Soc. 94(3), 539–544 (1985)

    MathSciNet  MATH  Google Scholar 

  56. Monod, N.: Continuous Bounded Cohomology of Locally Compact Groups. Lecture Notes in Mathematics, vol. 1758. Springer, Berlin (2001)

    MATH  Google Scholar 

  57. Monod, N.: An invitation to bounded cohomology. In: Proceedings of the International Congress of Mathematicians (ICM), Madrid, Spain, August 22–30, 2006. Volume II: Invited lectures. Zürich: European Mathematical Society, pp. 1183–1211 (2006)

  58. Monod, N.: Groups of piecewise projective homeomorphisms. Proc. Natl. Acad. Sci. USA 110(12), 4524–4527 (2013)

    MathSciNet  MATH  Google Scholar 

  59. Monod, N.: Lamplighters and the bounded cohomology of Thompson’s group. Geom. Funct. Anal. 32(3), 662–675 (2022)

    MathSciNet  MATH  Google Scholar 

  60. Morita, S.: Nontriviality of the Gelfand-Fuchs characteristic classes for flat \(S^1\)-bundles. Osaka J. Math. 21, 545–563 (1984)

    MathSciNet  MATH  Google Scholar 

  61. Morita, S.: Discontinuous invariants of foliations. In: Foliations (Tokyo, 1983), volume 5 of Adv. Stud. Pure Math., pp. 169–193. North-Holland, Amsterdam (1985)

  62. Morita, S.: A few open problems on characteristic classes of foliations. In: Geometry, Dynamics, and Foliations 2013, volume 72 of Adv. Stud. Pure Math., pp. 221–237. Math. Soc. Japan, Tokyo (2017)

  63. Monod, N., Shalom, Y.: Cocycle superrigidity and bounded cohomology for negatively curved spaces. J. Differ. Geom. 67, 395–455 (2004)

    MathSciNet  MATH  Google Scholar 

  64. Monod, N., Shalom, Y.: Orbit equivalence rigidity and bounded cohomology. Ann. Math. (2) 164(3), 825–878 (2006)

    MathSciNet  MATH  Google Scholar 

  65. McCullough, D., Soma, T.: The Smale conjecture for Seifert fibered spaces with hyperbolic base orbifold. J. Differ. Geom. 93(2), 327–353 (2013)

    MathSciNet  MATH  Google Scholar 

  66. Munkres, J.: Obstructions to the smoothing of piecewise-differentiable homeomorphisms. Ann. Math. 2(72), 521–554 (1960)

    MathSciNet  MATH  Google Scholar 

  67. Nariman, S.: On powers of the Euler class for flat circle bundles. J. Topol. Anal. 2012, 1–6 (2016)

    MathSciNet  Google Scholar 

  68. Nariman, S.: A local to global argument on low dimensional manifolds. Trans. Am. Math. Soc. 373(2), 1307–1342 (2020)

    MathSciNet  MATH  Google Scholar 

  69. Palais, R.S.: Local triviality of the restriction map for embeddings. Comment. Math. Helv. 34, 305–312 (1960)

    MathSciNet  MATH  Google Scholar 

  70. Polterovich, L.: Floer homology, dynamics and groups. In: Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology, volume 217 of NATO Sci. Ser. II Math. Phys. Chem., pp. 417–438. Springer, Dordrecht (2006)

  71. Rybicki, T.: Boundedness of certain automorphism groups of an open manifold. Geom. Dedic. 151, 175–186 (2011)

    MathSciNet  MATH  Google Scholar 

  72. Segal, G.: Classifying spaces related to foliations. Topology 17(4), 367–382 (1978)

    MathSciNet  MATH  Google Scholar 

  73. Smillie, J.: The Euler characteristic of flat bundles. unpublished manuscript

  74. Sullivan, D.: A generalization of Milnor’s inequality concerning affine foliations and affine manifolds. Comment. Math. Helv. 51(2), 183–189 (1976)

    MathSciNet  MATH  Google Scholar 

  75. Thurston, W.: Noncobordant foliations of \(S^{3}\). Bull. Am. Math. Soc. 78, 511–514 (1972)

    MATH  Google Scholar 

  76. Thurston, W.: Foliations and groups of diffeomorphisms. Bull. Am. Math. Soc. 80(2), 304–307 (1974)

    MathSciNet  MATH  Google Scholar 

  77. Tsuboi, T.: On the connectivity of the classifying spaces for foliations. In: Algebraic Topology (Evanston, IL, 1988), volume 96 of Contemp. Math., pp. 319–331. Am. Math. Soc., Providence, RI (1989)

  78. Tsuboi, T.: On the foliated products of class \(C ^1\). Ann. Math. 130, 227–271 (1989)

    MathSciNet  MATH  Google Scholar 

  79. Tsuboi, T.: The Calabi invariant and the Euler class. Trans. Am. Math. Soc. 352(2), 515–524 (2000)

    MathSciNet  MATH  Google Scholar 

  80. Tsuboi, T.: On the uniform perfectness of diffeomorphism groups. In: Groups of Diffeomorphisms, volume 52 of Adv. Stud. Pure Math., pp. 505–524. Math. Soc. Japan, Tokyo (2008)

  81. Tsuboi, T.: Homeomorphism groups of commutator width one. Proc. Am. Math. Soc. 141(5), 1839–1847 (2013)

    MathSciNet  MATH  Google Scholar 

  82. Wood, J.W.: Bundles with totally disconnected structure group. Comment. Math. Helv. 46, 257–273 (1971)

    MathSciNet  MATH  Google Scholar 

  83. Zack. Topological transversality. Mathoverflow (2014)

Download references

Acknowledgements

Upon becoming aware of our work, Fournier-Facio, Löh and Moraschini have kindly shown us a draft of their work [19]. We are grateful for their comments. Although the two lines of investigation have essentially no overlap, their work gives an alternative proof of the bounded acyclicity of some of the stabilisers appearing within some proofs below. We are grateful to Jonathan Bowden for his comments on the group of homeomorphisms and diffeomorphisms of 3-dimensional pair of pants. We thank Shigeyuki Morita for his comment about the powers of the Euler class for flat \(D^2\)-bundles and also we thank Mehdi Yazdi for his careful reading and critical comments on the earlier draft of this paper. We are grateful to the anonymous referee for many comments which improved our exposition. S.N. was partially supported by NSF CAREER Grant DMS-2239106, NSF DMS-2113828 and Simons Foundation (855209, SN).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Sam Nariman.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Monod, N., Nariman, S. Bounded and unbounded cohomology of homeomorphism and diffeomorphism groups. Invent. math. 232, 1439–1475 (2023). https://doi.org/10.1007/s00222-023-01181-w

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00222-023-01181-w

Navigation